Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 286, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 5:05 PM CDT for Decatur County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 3, 2001, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:20 PM CDT | Hail 1.5 | Decatur City, IA | |
| Jul 3, 5:39 PM CDT | Hail 0.88 | Leon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 032205 SVRDSM IAC053-032245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 505 PM CDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN SOUTH CENTRAL IOWA * UNTIL 545 PM CDT * AT 503 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF LEON...OR ABOUT 52 MILES SOUTH OF DES MOINES...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL NORTHEASTERN DECATUR COUNTY AROUND 510 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM TUESDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4090 9403 4@057 9403 4058 9356 4090 9356 BOKSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE JUL 3 2001 IN THE L/W...LRG UPR RDG OVR WRN US XPNDS TWD THE CNTRL U.S. AS ERN TROF IS REENFORCED WITH A DECENT CIRC OUT OF JAMES BAY. TREND FOR FA WL BE AN INCRGLY STABLE AMS WITH SLIGHTLY BLO NORMAL TMPS TIL FRI NGT. IN THE MEANTIME...QSTNRY FNT NR TQE TO ALO TO DEH WL NOT MOVE MUCH TIL WRN NEB S/W PASSES. AMS S OF BNDRY IS DESTABILIZING QUICKLY AS INDICATED BY LAPS AND SATL DATA...PLUS FAST DVLPMT ON 88D IN THE LAST 15 MINUTES. CELLS ARE MOVG EWD. WL HAVE POPS FIRST PD WITH THIS SITUATION...WATCH LIKELY TO COME. RMDR OF FCST FAIRLY STRAIGHT FORWARD WITH DRY/STABLE AMS IN PLACE TIL FRI NGT/SAT. XTENDED UNSETTLED AS LOW LVL WAA RETURNS AND UPR RDG FLATTENS SOMEWHAT. .DSM...NONE MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:11 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 39 min |
| Jul 3, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 52 min |
| Jul 3, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 48 min |
| Jul 3, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| Jul 3, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 22 min |
| Jul 3, 4:46 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 39 min |
| Jul 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jul 3, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 19 min |
| Jul 3, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 31 min |
| Jul 3, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 32 min |
| Jul 3, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 32 min |
| Jul 3, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.